Dozens of people in St. Paul have been sickened in recent weeks after smoking or ingesting what may be synthetic marijuana. The bad reactions have left some people in what authorities describe as a "zombie-like" state.
The incidents have been reported mostly by providers of services for homeless people living in downtown. Drug abuse experts say they have little idea where the tainted marijuana is coming from.
The problem is easy to spot, according to Ed Hilbrich, an employee at Listening House, a drop-in center that provides basic assistance to homeless people in downtown St. Paul. Hilbrich says people are smoking what's thought to be K2, a synthetic marijuana.
"The most predominant reaction to it has been people having seizures and vomiting," he said, "and kind of (a) blacking out type of response."
Hilbrich says there have been times when he has seen multiple drug users collapsed on the street. His drop-in center is located close to a homeless shelter.
"We're at the point where you'd come out and find somebody and then you'd look across the street, or by Dorothy Day, and there'd be an ambulance there as well," said Hilbrich.
The St. Paul Fire Department has deployed its paramedics dozens of times in recent weeks. Between April 21 and May 4 emergency workers made roughly three runs a day to the downtown area near the homeless shelter, said Matt Simpson, assistant chief of Emergency Medical Services.
"We've been on 56 runs to the area, in the proximity of St. Joseph's Hospital, Higher Ground and Dorothy Day Center," said Simpson.
And while there's a common thread — police say users are sometimes catatonic, and occasionally found holding the drug they've been smoking — Simpson said they haven't identified what's in it.
"They're ingesting something. We just don't know the substance, but it's being reported to us as possibly K2 from the user group," he said.
But it could be a different drug entirely. That's part of the challenge: the source of synthetic drugs and the formulations change frequently.
There have been no deaths reported so far, but paramedics, police, homeless and health service providers met recently to discuss the problems and possible solutions.
The spike in St. Paul cases follows a decline in reports of overdoses from so-called fake pot — also known as cannibimimetics. The Minnesota Poison Center said fake pot drug reactions fell by more than half last year compared to 2015.
Director Debbie Anderson said the poison center typically hears about these cases from emergency room care providers, seeking advice on how to treat someone with an acute reaction to synthetic marijuana. She said despite the recent surge in St. Paul cases, reports of synthetic marijuana overdoses also continued to decline in the first few months of this year.
"A case here or there, throughout the state," said Anderson.
But reporting isn't mandatory, and she said it's hard to gauge what's happening based on recent incidents in St. Paul.
"It could be this very quick, you know we're going to peak and we've done some education now and community meetings and it's going to go down. Or it's going to be something that's going to stay a little bit longer. We just don't know at this point," said Anderson.
The message officials are trying to spread is that tainted street drugs are riskier than ever.
Drug researcher Carol Falkowski said buyers don't know what they're getting, and sellers don't know what they're selling.
She said the drugs are also more accessible than ever.
"Because they're very cheap. One of the most recent ones was called Flakka. That was several years ago in Miami. It produced really profound and immediate effect," Falkowski said.
Word of those alarming effects should make drug users more cautious, but Falkowski said they aren't necessarily a deterrent.
"The fact that they're so affordable can get a whole new interested market," she said.
St. Paul authorities may try to test the drugs to find out what's going on. But in the meantime they're hoping a stepped up education effort will warn people the potential danger the drugs pose.